NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 10:41 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 10:41 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1141 AM EDT Fri Jun 1 2018
.SYNOPSIS...
It will be warm and humid with showers and thunderstorms
likely, especially this afternoon, as a cold front passes.
Locally heavy rainfall is possible. The weekend will be less
humid but still unsettled with scattered showers, mainly from
the Twin Tiers southward. Rain chances will be more areawide by
Sunday night into Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
1130 AM UPDATE...
Just minor changes to today's forecast and grids. General theme
the same with warm and humid air, and showers and thunderstorms.
Not much happening yet but only waiting for a trigger. High
instability as low clouds have broken except in the far
southeast. Temperatures have risen to around 80 on their way to
the low and mid 80s this afternoon. Bumped maxes up a little.
7AM Update...
Just a quick mention, that the latest/incoming high resolution
models are struggling with how to handle the individual
shortwaves and eventual front. Some are peppering the area with
a few showers and waiting until evening for more significant
convection, others try to fire convection as originally planned
in early to mid afternoon. So some uncertainty in the details
but the overall theme remains the same, with locally heavy
rainfall the main issue.
Previous discussion...
Main concern will be for locally heavy rainfall from the
showers and thunderstorms that develop this afternoon- early
evening, as a cold front interacts with warm and humid air mass
out ahead of it.
Very anomalously high precipitable water (Pwat) values of
1.6-2.0 inches advected across the area overnight, but as was
the case Thursday, instability is missing. Up until now we have
maintained southeasterly flow in the low levels, from
anticyclonic feed around high pressure offshore of the East
Coast. This has kept the boundary layer fairly moist and cool
due to marine-layer influence. However, that high is departing
further away, and a cold front plus upper wave are approaching
from the Western to Central Great Lakes. Flow will veer
southwesterly in response, ending the marine influence and
allowing warmth and instability to develop today. Pwat values
will drop this morning to midday, yet still remain quite high
for this time of year. Models are also now suggesting that a
stripe of relatively higher Pwats could again pool along the
cold front itself this afternoon.
There is both good news and bad news in terms of potential for
locally heavy rainfall. The bad news is that trend for a stripe
of higher Pwat along the front. The good news is that convection-
allowing models are resolving a shortwave on which to focus
activity that will develop in our west early afternoon, then
pushing it across the area mid afternoon through early evening.
Thus the overall flood threat will be isolated because for much
of the area the showers/storms will come and go. However,
mesobeta vectors in model soundings are still very short and
thus there will still be potential for outflow boundary
interactions and backbuilding. That is, for some locations storm
movement will be mostly negated by upstream development. Given
the amount of moisture, and very thick warm cloud layer well
past 10kft agl, it would not take very long at all for a quick
inch or so of rain to fall for those isolated locations that get
backbuilding/outflow intersections. The main upper wave itself
will hang back behind the front by several hours. Hopefully the
shortwave out ahead of it can progress most convection through
the area. Twin Tiers southward, where Flash Flood Guidance
values (i.e. amount of rain it would take to begin flash
flooding problems) are lower due to above normal rainfall the
last few weeks, will have somewhat more potential for isolated
flash flooding compared to further north.
With loss of stable marine layer, temperatures will boost into
lower-mid 80s as dewpoints float in upper 60s-near 70 today. A
very sticky day to start off the month of June. Convective
Available Potential Energy values appear likely to get well over
1000 J/kg. Despite very limited shear, some pockets of dry air
working their way into the midlevels - while lowering Pwat
values - could also allow still promote brief localized bursts
of stronger gusts descending from individual storm cores/pulses.
Convection may get hung up a bit around the Twin Tiers southward
this evening, awaiting passage of main upper wave. This again
points to a continued isolated excessive rainfall threat, though
with loss of diurnal heating and progress of the surface front,
activity will wind down overnight. Lows of upper 50s-mid 60s are
expected by dawn Saturday.
Models have trended more decidedly south on eventual placement
of upper trough/low at least for Saturday, with northerly flow
across whole region. Chances for showers were thus lowered, and
confined to mainly in Northeast PA though slightly into NY.
Much of our Central NY zones appear likely to be dry Saturday,
especially Central Southern Tier, Finger Lakes, and NY Thruway
corridor. Clouds will initially be dominant but those same areas
should get into at least partial sunshine in the afternoon.
Highs Saturday will be mainly in the 70s, but more importantly
in terms of comfort, dewpoints will fall into mid 50s-lower 60s
range except for mid 60s still being felt from greater Wilkes-
Barre/Scranton to Poconos areas.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
240 AM UPDATE...
Little change to the short term at this update. Models still
show a closed upper low forming Saturday and drifting south and
east through the period. This gives he best chance of showers to
our NE PA zones until Sunday when cold front brings more
widespread showers on Sunday. Previous discussion below.
400 PM Update...
Saturday night and Sunday: The closed low continues to spin
just to our south across PA and/or MD through the period. This
will put our forecast area on the northern edge of this system.
Continued with chance PoPs across the northern tier of PA and
the southern tier of NY for showers during this period. Showers
will be likely further south across the Wyoming Valley and
Poconos of NE PA. Again, further north toward Syracuse,
Utica/Rome expect mainly dry weather...with just a slight chance
of showers later on Sunday.
Sunday night: the next, negatively tilted trough and associated
vort max approach the region from the Ohio Valley. This will
bring likely PoPs for showers areawide. Rainfall amounts could
range from at least a quarter to half inch over the area, with
locally higher amounts possible. The atmosphere looks to be
rather stable, so am not expecting any thunderstorms at this
time. Overnight lows will dip down into the upper 40s to mid-
50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
240 AM UPDATE...
Long term forecast in good shape. Broad upper trough will keep
a rain threat in the area pretty much through the period, and
the lower than normal heights keep cool air over us as well.
Upper low slides off the New England coast bringing warmer and
drier weather near the end of the period. Previous discussion
below.
400 PM Update...
The long term period continues to look much cooler, wetter and
unsettled. As a large, high amplitude upper level ridge builds
over the Midwest/Plains this will allow a trough to be carved
out across the eastern Great Lakes and Northeast. The first
piece of energy will be located across Central NY/ NE PA Monday
morning...bringing a good chance for rain showers... especially
the first half of Monday. Could see a brief break in the shower
activity later Monday into Monday night, out ahead of the next
even stronger upper level low. This trough/low will slowly move
through our area Tuesday and Wednesday. The latest ECMWF is even
slower with this system..allowing it to linger nearby into
Thursday. Latest model guidance is still struggling with the
exact timing and position of these slow moving upper level
features. Therefore, went with mainly chance PoPs (for showers)
each period Monday through Wednesday to account for these
differences. There will likely be some dry periods interspersed
through this timeframe. With the anomalously cool nature of
these system, it appears, at this time, that instability will be
lacking...therefore did not mention any thunder in the grids
for next week. Kept a slight chance to low end chance of showers
in the forecast for next Thursday...and this will again depend
on how fast the aforementioned upper level low moves out of the
area. These types of upper level lows tend to be slower
moving...so would not be surprised if the slower ECMWF solution
comes to fruition.
Expect cool, below average temperatures to prevail through much
of next week...with the coolest days likely being either Tuesday
or Wednesday. Highs early to mid-week are forecast to be in the
60s, with some upper 50s possible the higher elevations.
Overnight lows will be between 45-55. This is about 10-15
degrees below the seasonal average. Possible slow warming trend
by late week.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
12Z Update...
Moist conditions are present as humid air has been advancing
ahead of an approaching front. Initially, due to light
southeasterly flow overnight, a marine-influenced deck of
clouds developed which was fuel alternate for several
terminals. However, flow is now veering more southwesterly
which will be around 5 knots or so during the day, lifting
ceilings yet also allowing for warmer more unstable air. Showers
and scattered thunderstorms will result this afternoon to early
evening, as front interacts with instability and moisture.
At least showers have been included in TAFs and in some cases
thunder where confidence is highest. However, there is
uncertainty on the details for exactly where convection occurs
and which subtle disturbances will set it off. Locally heavy
rainfall could potentially briefly cause lower restrictions and
gustier wind than what is in the TAFs should a storm core have a
direct hit on a terminal. Behind the showers/storms, wind will
veer further to northwest or variable this evening, and MVFR
deck will form overnight for KSYR-KRME and fuel alternate or IFR
for the other terminals.
Outlook...
Saturday through Sunday...VFR KSYR/KRME; possible ceiling
restrictions/brief showers elsewhere, best chance KAVP.
Sunday night through Tuesday...Periods of showers and at times
restrictions, especially Sunday night-early Monday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MDP/TAC
NEAR TERM...MDP/TAC
SHORT TERM...DGM/MJM
LONG TERM...DGM/MJM
AVIATION...MDP
Special weather statement, Jun 1, 12:22 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
122 PM EDT FRI JUN 1 2018
NYZ015-016-011800-
Seneca NY-Yates NY-
122 PM EDT FRI JUN 1 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHEASTERN YATES COUNTIES UNTIL 200 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, or near Penn Yan, moving east at 10 mph.
Half inch hail will be possible with this storm.
This strong thunderstorm will be near...
Milo Center around 130 PM EDT.
Mays Mills around 135 PM EDT.
Dresden around 145 PM EDT.
Romulus and Kendaia around 200 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4276 7698 4287 7698 4287 7696 4289 7696
4294 7676 4282 7672 4279 7674 4271 7673
4268 7670 4265 7712 4276 7715
TIME...MOT...LOC 1722Z 257DEG 9KT 4276 7705
MLJ